Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 730, NWS Norman, OK

July 28, 2017Atoka County, Bryan County, Johnston County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 28, 2017, 7:28 PM CDT for Atoka County, Bryan County, Johnston County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2017, 7:28 PM CDT (00:28 UTC)
Expired
Jul 28, 2017, 8:00 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Atoka County, OK, Bryan County, OK, Johnston County, OK

The radar

The Norman radar (KTLX), 150 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1643 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS54 KOUN 290028
SVROUN
OKC005-013-069-290100-
/O.NEW.KOUN.SV.W.0730.170729T0028Z-170729T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
728 PM CDT FRI JUL 28 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Johnston County in southeastern Oklahoma...
  Northwestern Bryan County in southeastern Oklahoma...
  Southwestern Atoka County in southeastern Oklahoma...

* Until 800 PM CDT

* At 728 PM CDT, a severe thunderstorm was located near Milburn,
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Silo, Milburn, Kenefic and Nida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3402 9645 3420 9664 3428 9657 3424 9630
TIME...MOT...LOC 0028Z 297DEG 6KT 3420 9654 

HAIL...<.75IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
013 
WWUS54 KOUN 290047
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
747 PM CDT FRI JUL 28 2017

OKC005-013-069-290100-
/O.CON.KOUN.SV.W.0730.000000T0000Z-170729T0100Z/
Johnston OK-Bryan OK-Atoka OK-
747 PM CDT FRI JUL 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN JOHNSTON...NORTHWESTERN BRYAN AND SOUTHWESTERN ATOKA
COUNTIES...

At 746 PM CDT, a severe thunderstorm was located 4 miles northeast of
Nida, moving southeast at 10 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kenefic and Nida. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3404 9644 3422 9656 3427 9651 3424 9630
TIME...MOT...LOC 0046Z 299DEG 9KT 3419 9645 

HAIL...<.75IN
WIND...60MPH
 
$$

..speg.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 6:32 PM CDT, 56 minutes earlier.

Area forecast discussion, Jul 28, 6:32 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Norman OK
632 PM CDT Fri Jul 28 2017

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
A few thunderstorms have once again formed over parts of Oklahoma
this afternoon, in an area of weak convergence at low levels of
the atmosphere. Storms are expected to be scattered across
Oklahoma and north Texas through the evening, gradually
diminishing toward 06Z. The probability of storms occurring at any
given TAF site is too low at this point to warrant inclusion in
the TAFs. Scattered showers/thunderstorms will probably form yet
again Saturday afternoon, but are expected to be confined to
western/southwestern Oklahoma and adjacent parts of Texas. Again,
the probability of storms at any given TAF site is too low to
mention.

Short-range models suggest the possibility of a repeat of this
morning's patches of low clouds over north-central Oklahoma, but
over a smaller area. Have included this in the KPNC TAF, but
confidence is not particularly high that the clouds will actually
form.

Winds should change very little over the next 24 hours, generally
steadily flowing from the northeast at about 10 kt, with
occasional gusts around 15 kt during the day. Of course, winds
will be highly variable in speed and direction in the vicinity of
thunderstorms and even a few of the rain showers.

CmS
&&

.PREV DISCUSSION... /issued 252 PM CDT Fri Jul 28 2017/

DISCUSSION...
Isolated to scattered showers and storms will be possible through
this evening across portions of the fa. The highest chances are
along the Red River near the front that sagged further south
today. Strong winds and heavy downpours will be a concern with the
strongest storms.

The upper flow will be northerly over the weekend. Most of the
area will remain dry this weekend except for some low rain chances
in western parts of the fa. Models show convection developing on
the High Plains that could move into far western portions of the
fa.

Models show the upper flow becoming more northwesterly next week
with a shortwave moving across the region. This will cause rain
chances to spread east across the area, but highest chances will
remain over western and southern parts of the fa.

Cooler temperatures are expected this weekend into next week with
highs in the 80s and maybe even a few 70s in some locations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  92  68  88 /  10  10   0   0
Hobart OK         73  94  70  92 /  30  20  10  20
Wichita Falls TX  75  96  72  93 /  30  20  10  10
Gage OK           68  91  67  86 /  20  20  20  30
Ponca City OK     67  89  66  84 /  10  10   0   0
Durant OK         74  92  70  89 /  30  20   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/26/23
Hazardous weather outlook, Jul 28, 11:58 AM CDT, 7 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1158 AM CDT Fri Jul 28 2017

OKZ004>048-050>052-TXZ083>090-291015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1158 AM CDT Fri Jul 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...

There is a Marginal Risk of severe thunderstorms this afternoon
and evening across part of southern Oklahoma and western north
Texas.

The risk area is generally along and south of a line from Altus to
Lawton to Sulphur and Atoka. The most likely time for severe
storms will be from 4 pm through 9 pm.

A cold front will continue to move slowly south across southern
Oklahoma and western north Texas this afternoon and evening. Hot
temperatures and rather high humidity along front will result in
moderate instability. Deep layer shear will remain very weak,
therefore the main weather hazard will be damaging outflow winds
from the stronger storms. Wind gusts over 70 mph are possible.
Areas of locally heavy rainfall will also be possible.

Heat...
Heat index values will approach 105 across parts of southern
Oklahoma and western north Texas this afternoon. Cooler and drier
air will filter into the region on Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorm chances will continue through early next week across
portions of Oklahoma and western north Texas. The highest chances
will be confined across western Oklahoma and adjacent parts of
western north Texas, especially Sunday night into Monday. Heavy
rainfall and strong, gusty winds will be possible with some
thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 28, 6:12 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
612 PM CDT FRI JUL 28 2017

OKZ030-282345-
Pottawatomie OK-
612 PM CDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Pottawatomie County
Until 645 PM CDT...

AT 611 PM CDT, a strong thunderstorm was located near Shawnee, moving
south-southeast at 15 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3540 9707 3543 9692 3518 9679 3516 9704
TIME...MOT...LOC 2311Z 346DEG 14KT 3535 9698

..speg.
Special weather statement, Jul 28, 6:39 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
639 PM CDT FRI JUL 28 2017

OKZ030-290015-
Pottawatomie OK-
639 PM CDT FRI JUL 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Pottawatomie County
Until 715 PM CDT...

AT 638 PM CDT, a strong thunderstorm was located over Brooksville,
moving south-southeast at 20 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...

LAT...LON 3526 9704 3527 9691 3500 9682 3498 9704
TIME...MOT...LOC 2338Z 350DEG 19KT 3521 9697

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 7:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston31 min
Jul 28, 9:01 PM CDTSpecial Weather StatementOUNAtoka29 min
Jul 29, 3:46 AM CDTSpecial Weather StatementOUNMarshall29 min
Jul 29, 12:33 PM CDTSpecial Weather StatementOUNBeckham42 min
Jul 29, 1:34 PM CDTSpecial Weather StatementOUNJackson26 min
Jul 29, 1:59 PM CDTSpecial Weather StatementOUNJackson31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.